Some advice needed if possible?

Some advice needed if possible?

Hi everyone..

I just wanted to mine you for info again.. I hope thats ok?

Brief history, have been on Levothyroxine 50mcg since august after a (very) brief period of hyperthyroidism, then levels 'normalised' (according to docs) but I felt like death, had private bloods done which showed high TGO antibodies and the consultant endo was sympathetic enough to give me treatment.

Fast forward to late Sep when I had more bloods done, TSH rising, T4 going down, gaining weight, losing hair, classic stuff but this time I didn't get to see the consultant, just one of the juniors who looked at the normal numbers and gave the standard 'computer says no' answer to any raise in meds.

When I did my own research, I saw that when I was hyper, my T4 was high but T3 was normal.. wondered if I might have some conversion issue going on so decided that, in the absence of another endo appointment for 4 months (4months!!!) I'd trial a bit of T3.

I got some Tiromel, very gradually introduced it but didn't notice much change at all, stuck at that for quite a while.. then decided when that ran out, to try the Uni-Pharma version. I figured there may be a difference in effect from all that I read on here so I started sensibly and didn't go straight in at the level of Tiromel I'd been taking, started on 12.5mcg and felt like someone had strapped me to a rocket (not in a good way).. warning to ANYONE thinking of changing from Tiromel to Uni-pharma, be very very careful. Had an awful few days and binned the unipharma stuff. BUT, I had a private blood test booked and paid for for yesterday, so even thought I though my levels might be whacky, as it was paid for, I had that (didn't take any meds at all yesterday, but it wasn't an AM test unfortunately, like all the others, so not ideal in any way)

I expected my T3 to be stratospheric tbh, but they were normal. T4 was low and TSH was low (all numbers attached) so, my question is, does the body stop producing T4 if it has adequate T3 or should my T4 be well in range as well?

Any advice welcome as always..

Thanks

8 Replies

oldestnewest
  • It's very ok to ask questions here, TEGS. Almost no one stays at 50 mcgs. but temporarily. You are right, your pituitary gland will reduce TSH since it thinks your body has enough OR the adrenal gland determines you are not healthy enough to raise metabolism. And since you tried adding T3 which made you worse, it appears your cortisol is too high or your iron is possibly too low to convert your T4.

    When were the tests above taken? Why did you feel you were hyperactive. Normally a very high T3 is the determining factor for that.

  • Hi..

    Thanks so much for your reply.

    My initial hyper was found during a routine blood test, I never felt hyper at all (did have palpitations a little maybe) but it gave a warning flag to GP who then referred to Endo just as I started to head Hypo.

    Tiromel T3 didn't make me worse, it just didn't really do much. Uni Pharma definitely made me hyper, extremely so, on a very low dose and the bloods above were taken on the tail end of that, hence the low TSH.

    I think I need to stop T3 and re-do bloods in a month or so to see where I'm at.

    Then a letter to my endocrinologist might work.. so I get to the main man and not the monkey!

    Such a bumpy road. I'm too impatient.

    Really appreciate your reply.

    Tegs x

  • TEGS, time and again patients say the endos only know about diabetes and not much at all about thyroid. Unfortunately, in your case it sounds as if you do have adrenal issues and that complicates matters.

    Some of the advice you get may get is to ditch all thyroids and go to fixing your adrenal glands. The things that stress adrenals (which then allows your cortisol to go high and stay high until they burn out) are your diet, possibly gluten causing leaky gut, chemicals like pharmaceuticals and emotional stress.

    A theme around here with newbies is that they go to the endo with the highest of hopes and then are completely disappointed. I hope you get a good one. Usually they will only take a cortisol blood test if that but you need a saliva test to move forward.

  • Hello TEGS,

    It's really good you have managed to reduced TGOAb levels? Are you following a gluten free diet?

    B12 has raised and is a good level.

    Folate half way through range is a good level.

    Did you ever get Vit D tested? ... Really important...

    Ferritin is still much too low?. Did you find an iron supp that suited you in the end?

    CRP is low which is good.

    Deficiencies in nutrients can interfere with thyroid meds working. It is only four months since you were diagnosed and you have already chosen to self medicate T3 with not good results.

    It took me nearly a year for Levo to be accepted by my body and many symptoms to start improving.

    You added a big dose of 50 mcg Tiromel to your Levo and then switched to Uni-Pharma. Did you reduce your T4 during this time?

    Your TSH looks too low ... probably down to all that T3.

    Your T4 is low. Are you still dosing 50mcg?

    I would never just go adding more hormones without getting the fundamentals right. You don't even know if you have a conversion issue as didn't give T4 alone enough time. No thyroid hormones will work unless nutrients deficiencies are addressed.

    You may also have cortisol issues now which would further hamper thyroid hormone conversion. Are you menopausal or having problematic periods?

    ...[.. does the body stop producing T4 if it has adequate T3 ..? ? ..] .. .. Your body isn't producing (enough) T4 & that is why you are taking a T4 replacement called Levothyroxine. A low result would indicate under medication but with all that T3 added there would be no room for extra.! ! ..

    So where does all that hormone go? Unused can block receptors sites and be converted to reverse T3. Once the level of RT3 and R3 is out of balance it is hard to recover. This may not be your scenario but your results are strange.

    Hair loss can be down to too much as well as too little T3 and also nutrient deficiencies.

    I would think you need to drop the T3 completely and increase the T4, raising ALL nutrient levels, & address cortisol issues to encourage the T4 - T3 conversion. However, if you have RT3 this might not happen & could make the situation worse and you don't want unused T4 in your body.

    If this were me I would be looking to consult with an endo from Louise's list.

    You can email louise.warvill@thyroiduk.org.uk for a list of sympathetic endos/doctors that members have had positive experiences with.

    I guess the bottom line is how do you feel TEGS..? .?...

    Flower

    Supplements

    thyroiduk.org.uk/tuk/treatm...

    For future NHS blood test results you have a right to accessing your medical records

    thyroiduk.org.uk/tuk/NHS_In...

    …………………………………………………………………………………………………………………………………

    Disclaimer: I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

    ………………………………………………………………………………………………………………………………………

  • Thanks Flower.. I probably was a bit hasty in adding T3. I felt so bad and so hopeless about my last Enzo appointment and how long it will be til the next that I thought I should try.

    The only time I felt remotely Hyper was when I changed from Tiromel to Uni Pharma.. And those bloods are hard on the back of that mistake so I strongly feel they aren't representative of my 'normal' state.

    I never once felt hyper on Tiromel in any way. To be honest, felt hypo still, lots of weight gain, joint aches, depressed.

    Getting my ferretin up is a major challenge.. It is rising gradually but I can't tolerate any ferrous supplements so need a Haem iron supp instead.

    Should I ditch Tiromel altogether and keep trudging on with Levo til next endo appointment?

    Am now feeling back to where I was before the Uni Pharma T3 moment.

    Thanks for your reply.

    T x

  • Oh TEGS,

    The thyroid road to wellness can be very long and must never be rushed.

    I am not an expert and have said what I think already.

    I offer my ideas because I was allowed to "play" with T4 and took too much over the course of four years which remained unconverted in my body. When I added glandulars I experienced psychosis... which left me a pyschological mess.! ! .. with shot adrenals. .. I just don't want this to happening to you ..

    These hormones are very powerful and so many considerations have to be factored in. That is why if I were you I would be now seeking professional help.

    Wait for others to comment and get a more rounded balanced opinion.

    Good luck,

    Flower

  • Thanks Flower.. I really appreciate your input. I know each journey is completely different, you sound like you've had an awful time with it..

    Best

    T x

  • The one thing no doctor will tell you because its long lost research but after Graves Disease your body has been sensitised to very high levels of thyroid hormone

    Hence after surgury or rai or even when the graves stops your body likely needs more meds than any tests will show so you have to treat on symptoms and often only NDT works as well

You may also like...